Heavy Rain, Calhoun
- When
- July 4, 6:00 AM CST to July 5, 6:00 AM CST
- Where
- Calhoun County, Rockwell City
- Reported by
- COOP Observer
- Coordinates
- 42.400, -94.630
Coop observer recorded heavy rainfall of 2.06 inches over the last 24 hours.
Similar to recent days, the atmosphere was highly unstable with SB/MUCAPE values in excess of 3000 J/kg, but was devoid of large scale forcing and ability to organize any storms. Specifically on this day, another weak boundary/outflow boundary was situated in the area that was enough to initiate storms by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Similar to recent days, the atmosphere was highly unstable with SB/MUCAPE values in excess of 3000 J/kg, but was devoid of large scale forcing and ability to organize any storms. Specifically on this day, another weak boundary/outflow boundary was situated in the area that was enough to initiate storms by mid afternoon. Other conditions included weak mean layer winds, negligible bulk effective shear, and precipitable water values in excess of 1.5 inches. All told, the situation was ripe for slow moving storms to produce heavy rainfall and flooding potential over the area, which came to fruition in a few isolated cases.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 5:54 AM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 654 AM CDT Thu Jul 4 2019 ...Updated Aviation Discussion... .SHORT TERM.../Today through Friday/ Issued at 337 AM CDT Thu Jul 4 2019 Confidence: Medium Muddled forecast continues with little change in the pattern through the next couple of days. Subjective H850 analysis this evening at 00z showed a significant system in the Rockies with a trough extending south into west Texas and a cold front extending northeast across the Dakotas...warm front east northeast into Minnesota. Not much has changed with respect to available moisture over the Central Plains and Iowa just ahead of the trough. A narrow feed of 15C dewpoints extends from Brownsville north across Texas/OK/KS north to Omaha at 00z. The wave that was expected to drift north toward Iowa overnight tonight is located from southern Nebraska to northern Kansas and is indeed developing a more organized area of showers and thunderstorms over northern Kansas at 0715z. A second wave tracking east northeast over the Dakotas is currently firing off another MCS over eastern South Dakota and northern Nebraska. For today, some residual upglide may produce a few stray showers during the morning hours over central/northeast sections. The MCS over the Dakotas will weaken as it moves east this morning and may impact northwest areas year prior to 16z. The MCS/MCV in Kansas is expected to build north northeast and then move east over northern Kansas and southern sections of Iowa during the morning hours. Though slow moving, most of the mesoscale system should remain south into Missouri during the morning. Once again today, amidst the chaotic convective pattern a few areas of sunshine will occur, boosting highs into the mid to upper 80s with humid conditions and generally light winds continuing. As the afternoon wears on, the remnant MCV will initiate another round of thunderstorms over the southeast/south with another round of slower moving thunderstorms and perhaps, locally heavy rainfall. Confidence in location of convection has been lower than usual and will continue today though the southeast/east appear most favored by the afternoon hours. There remains a risk of a few stronger storms again today with limited severe threats of wind and some hail. Tonight will see the system to our west slowly edging into northern/northwest Iowa with increasing chances for thunderstorms overnight which continue through much of Friday. Friday will be another day of potential locally heavy rainfall as the low/front is able to more focus convective development as it moves east during the day time hours to evening hours. Most of the synoptic models are hinting at a day of more organized convection as well on Friday. Along with that, temperatures will be a bit cooler but will still feel uncomfortable with rain/humidity during the day. .LONG TERM.../Friday through Wednesday/ Issued at 337 AM CDT Thu Jul 4 2019 Confidence: Low to Medium By Friday night there are mixed signals with the GFS/NAM beginning to dry the region out while the Euro continues with additional showers and thunderstorms along the exiting trough. There is no strong signal for continued convection at this time, but will leave some PoP for now and evaluate again tomorrow night. Lows should be in the lower to mid 60s north and in the lower 70s yet in the south. From Saturday onward into Sunday, the models diverge though are trending in the same direction. The Euro continues to develop showers and thunderstorms Saturday while the GFS/NAM have been trending drier for the past 2 days. At this point, the slightly drier solutions look more plausible with perhaps a few lingering showers possible. Temperatures will be cooling into the upper 70s/lower 80s by Sunday with less humidity overall. Sunday and Monday continue to look less active with high pressure over the Great Lakes suppressing any return moisture for the moment. By late Monday night into Tuesday, we're back to the repeat cycle as both the GFS/Euro show another wave approaching from the west/southwest with increasing southwest flow/moisture return and warm air advection. This should increase chances for showers and thunderstorms Monday night into Tuesday with decreasing chances into Wednesday. Temperatures next week will swing back into the mid to upper 80s by Wednesday with lows generally in the 60s to lower 70s. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 653 AM CDT Thu Jul 4 2019 Expecting VFR conditions to prevail throughout the TAF period. There does remain some isolated storm chances today into this evening, but low confidence in widespread storms and thus kept just the mention of VCTS for now. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 352 AM CDT Thu Jul 4 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 352 AM CDT Thu Jul 4 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances will persist early this morning northwest and south. Additional thunderstorms are expected this afternoon and evening. Isolated severe storms and locally heavy rain will remain possible at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will persist intermittently through Sunday. Isolated severe storms and locally heavy rain will remain possible at times. Additional thunderstorms will return Tuesday into Wednesday. The severe weather threat for next week will be evaluated in more detail in later outlooks. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. REV
The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
4 heavy rain, 2 flash flood. Local standard time, as filed.
Coop observer recorded heavy rainfall of 2.06 inches over the last 24 hours.
Algona Municipal Airport AWOS station recorded heavy rainfall of 2.33 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.60 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.06 inches over the last 24 hours.
Emergency manager reported numerous county roads across southern Kossuth County closed and/or washed out due to flash flooding from the heavy rain.
Emergency manager reported some road closures in portions of the county. Some kayakers required rescue as flood waters rose on an area river.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842039, 842040, 842041, 842042, 842038, 842541.